Pennsylvania, 2001Damaging Wind in Pennsylvania, August 28, 2001
August 28, 2001 · NWS CTP · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 28, 8:40 AM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 28, 8:40 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
940 AM EDT TUE AUG 28 2001
...WORK ZONES/ZONES ASAP...
...CHANGES...
WILL ADJUST AS NEEDED.
...DISC...
...SHORT TERM...
SECONDARY FRONT PUSHING SE. DEWPOINTS NOT REAL HIGH...BUT FRONT
COMING IN AT TIME OF MAX HEATING...AND MODERATE JET MAX PASSING JUST
TO THE NORTH OF THE AREA.
EXPECT A FEW STRONG TO SEVERE STORMS...BEST CHC THIS
AFTERNOON...ACROSS NE SECTIONS OF CWA.
...LONG TERM...
CURRENT FCST LOOKS GOOD.
...OTHER...
SPS...SEVERE WEATHER OUTLOOK...ISSUED FOR SLIGHT RISK...N AND E
SECTIONS OF CWA.
.CTP...NONE.
MARTIN
In the hours before
Special weather statement, Aug 28, 10:05 AM EST, 1 hour 15 minutes before
PAZ004>006-010>012-017-018-037-041-042-045-046-049>053-058-282145-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1105 AM EDT TUE AUG 28 2001
..THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
NORTH CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY EVENING...
A STRONG COLD FRONT WILL MOVE INTO THE REGION THIS AFTERNOON. BANDS
OF STORMS WILL CONTINUE TO INTENSIFY THIS AFTERNOON...AS THEY MOVE
TO THE EAST AND SOUTH. WHILE STORMS ACROSS THE FAR NORTHWESTERN
COUNTIES WILL END BY MID TO LATE AFTERNOON...STORMS WILL LINGER NEAR
THE INTERSTATE 80 CORRIDOR INTO THE LATE AFTERNOON...EARLY EVENING
HOURS.
SOME OF THESE STORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT
BEING DAMAGING THUNDERSTORM WIND GUSTS FROM THE WEST. SOME STORMS
MAY ALSO CONTAIN HAIL...TORRENTIAL RAIN...AND DANGEROUS LIGHTNING.
THE THREAT OF SEVERE WEATHER WILL END BY EARLY EVENING AS THE COLD
FRONT MOVES EAST OF THE REGION.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS...AND POSSIBLE SEVERE WEATHER WATCHES AND WARNINGS THIS
AFTERNOON AND EVENING.
SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.
MARTIN
Thunderstorm Wind, Potter
- When
- August 28, 11:20 AM EST
- Where
- Potter County, 6 mi SE of Hebron
- Measured
- 90 kt (104 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.783, -77.983
Nearly 500 trees (418 pine trees, over 50 other hardwood trees) were knocked down by thunderstorm winds in Sawlter's Preserve, 6 miles southeast of Hebron.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 28 to 31, 2001$3.5 million · 1 event
- Lightning Strike in North Carolina, August 28, 20011 injured · $300,000 · 1 event
- Hail in New Mexico, August 28, 2001$160,000 · 1 in hail · 1 event
- Lightning Strike in Alabama, August 28, 2001$100,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 28, 2001$60,000 · 3 events
- Flash Flood and Damaging Wind in Texas, August 28, 2001$55,000 · 2 events
- Damaging Winds in Pennsylvania, August 28, 2001$29,000 · 52 kt wind · 8 events
- Lightning Strike in North Carolina, August 28, 2001$30,000 · 1 event
- Damaging Wind in Michigan, August 28, 2001$25,000 · 60 kt wind · 1 event
- Damaging Wind in Colorado, August 28, 20012 injured · 61 kt wind · 1 event
- Damaging Wind in Michigan, August 28, 2001$20,000 · 53 kt wind · 1 event
- Flooding and High Wind in Alaska, August 28 to 31, 2001$11,000 · 82 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260458.